Alert archive / Montana / High Wind Warnings in 2013

High Wind Warning 35, NWS Great Falls, MT

December 11, 2013

NWS Great Falls, MT issued this high wind warning at Dec 11, 2013, 3:13 AM MST. It took effect at Dec 11, 2013, 12:00 PM MST. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 11, 2013, 3:13 AM MST (10:13 UTC)
In effect from
Dec 11, 2013, 12:00 PM MST
Expired
Dec 12, 2013, 9:35 PM MST
In force
34 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KTFX 111013
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 AM MST WED DEC 11 2013

MTZ009-048-112300-
/O.UPG.KTFX.HW.A.0025.131212T0600Z-131213T0600Z/
/O.NEW.KTFX.HW.W.0035.131211T1900Z-131213T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
313 AM MST WED DEC 11 2013

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 11 PM MST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 11 PM MST
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING AND MAIN IMPACT: WESTERLY WINDS WILL INCREASE WEDNESDAY
  AFTERNOON BECOMING STRONG DURING THE EVENING HOURS. WINDS ARE
  EXPECTED TO DIMINISH LATER THURSDAY NIGHT. STRONG WINDS WILL
  MAKE TRAVEL HAZARDOUS FOR HIGH-PROFILE VEHICLES ESPECIALLY ON
  NORTH TO SOUTH ORIENTED ROADS.

* WINDS: WEST WINDS 35 TO 45 MPH WITH GUSTS UP TO 70 MPH.

* OTHER IMPACTS: LOCALLY REDUCED VISIBILITIES IN BLOWING SNOW.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
4 follow-up statements
000 
WWUS75 KTFX 112155
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MST WED DEC 11 2013

MTZ009-048-121300-
/O.CON.KTFX.HW.W.0035.000000T0000Z-131213T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
255 PM MST WED DEC 11 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THURSDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THURSDAY. 

* TIMING AND MAIN IMPACT: WESTERLY WINDS WILL INCREASE WEDNESDAY 
  AFTERNOON BECOMING STRONG DURING THE EVENING HOURS. WINDS ARE 
  EXPECTED TO DIMINISH LATER THURSDAY NIGHT. STRONG WINDS WILL 
  MAKE TRAVEL HAZARDOUS FOR HIGH-PROFILE VEHICLES ESPECIALLY ON 
  NORTH TO SOUTH ORIENTED ROADS. 

* WINDS: WEST WINDS 35 TO 45 MPH WITH GUSTS UP TO 80 MPH.

* OTHER IMPACTS: BLOWING SNOW WILL REDUCE VISIBILITIES TO LESS THAN ONE
  HALF MILE AT TIMES.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
000 
WWUS75 KTFX 121109
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
409 AM MST THU DEC 12 2013

MTZ009-048-130000-
/O.CON.KTFX.HW.W.0035.000000T0000Z-131213T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
409 AM MST THU DEC 12 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING. 

* TIMING AND MAIN IMPACT: STRONG SOUTHWEST WINDS WILL CONTINUE
  THROUGH THIS EVENING. WINDS ARE THEN EXPECTED TO GRADUALLY
  WEAKEN TONIGHT. THE STRONG WINDS WILL MAKE TRAVEL HAZARDOUS FOR
  HIGH-PROFILE VEHICLES ESPECIALLY ON NORTH TO SOUTH ORIENTED
  ROADS.

* WINDS: SOUTHWEST WINDS 35 TO 45 MPH WITH GUSTS UP TO 65 MPH.

* OTHER IMPACTS: BLOWING SNOW WILL REDUCE VISIBILITIES TO LESS
  THAN ONE HALF MILE AT TIMES. 

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
000 
WWUS75 KTFX 122125
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
225 PM MST THU DEC 12 2013

MTZ009-048-130600-
/O.CON.KTFX.HW.W.0035.000000T0000Z-131213T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
225 PM MST THU DEC 12 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING. 

* TIMING AND MAIN IMPACT: STRONG SOUTHWEST WINDS WILL GRADUALLY
  DECREASE THROUGH THIS EVENING AND OVERNIGHT. THESE WINDS WILL
  MAKE TRAVEL HAZARDOUS FOR HIGH-PROFILE VEHICLES THROUGH THIS
  EVENING...ESPECIALLY ON NORTH TO SOUTH ORIENTED ROADS.

* WINDS: SOUTHWEST WINDS 30 TO 40 MPH WITH GUSTS UP TO 60 MPH AT
  TIMES.

* OTHER IMPACTS: BLOWING SNOW WILL REDUCE VISIBILITIES TO LESS
  THAN ONE MILE AT TIMES.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
000 
WWUS75 KTFX 130435
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
935 PM MST THU DEC 12 2013

MTZ009-048-130545-
/O.CAN.KTFX.HW.W.0035.000000T0000Z-131213T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
935 PM MST THU DEC 12 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WARNING. 

WINDS ALONG THE ROCKY MOUNTAIN FRONT HAVE GENERALLY DECREASED
THIS EVENING. A FEW GUSTS TO 50 MPH ARE STILL POSSIBLE IN
ISOLATED AREAS OVERNIGHT...BUT HIGH WIND CRITERIA GUSTS OF 58 MPH
OR MORE ARE UNLIKELY.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 10, 10:30 PM MST, 4 hours 43 minutes earlier.

Area forecast discussion, Dec 10, 10:30 PM MST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 PM MST Tue Dec 10 2013

AVIATION SECTION UPDATED

.UPDATE...

Area remains under a NW flow aloft tonight with the shortwave that
brought light snow to the region earlier today having exited to
the SE. In its wake, a cold surface high nosed down into north
central MT this evening and and will move off into the Dakotas
later tonight as a surface trough develops along the east slopes
of the Rockies. Already seeing the beginning of the lee-side trough
development with pressure falls noted in the last few hrs from Cut
Bank north to Calgary and expect a south to southwest wind to
develop over areas along and west of I-15 on the plains around or
just after midnight tonight. Until then, an area of partial
clearing from Cut Bank south to Great Falls in combination with
the fresh snow cover has allowed temps to fall to near or just
below zero and have lowered temps further for these areas with
minimum temps expected to occur late this evening before temps
rise with the development of the south to southwest winds after
midnight. Have also decreased or removed pops for most areas
through the rest of tonight with the exception of some scattered
flurries/snow showers over the mtns of the Rocky Mtn Front and
the central MT mtn ranges. Hoenisch

&&

.AVIATION...
UPDATED 0530Z.
Weak upper-level trof that was moving thru central MT earlier this
eve is now downstream into eastern MT.  Although cloud cover across
the region has mostly decreased, still seeing fair amount of mid-
and high-level clouds along the Rocky Mtn Front and western
mountains down to the MT/ID border.  Where skies have cleared,
starting to see BR and FZFG develop, with KGTF being the worst spot
with LIFR conditions at 23Z.  Will keep mention of patchy fog vcnty
KHVR/KLWT/KBZN thru about 12Z, but expect FZFG at KGTF to dissipate
sooner once southwest surface winds get above 10 kts. Only other
item of note will be the increasing winds overnight at KCTB, with
gusts around 25 kts by early Wed morning. Winds there will
strengthen by another 10-12 kts toward late morning and continue to
be gusty through early evening. Little chance of precipitation
across the region tomorrow as Pacific high pressure ridge begins to
edge eastward, keeping most of the available moisture north of the
US/Can border.
Waranauskas

&&

.PREV DISCUSSION...
/ISSUED 544 PM MST Tue Dec 10 2013/

UPDATE...Early update to forecast this evening as temps have
fallen quickly over western portions of north central MT where
partial clearing has occurred. T/Td spreads are also very small
across these same areas, which includes Great Falls, and have
added the mention of patchy fog this evening. By midnight, expect
pressure gradients to favor south to southwest surface winds along
the east slopes of the Rockies and adjacent plains which will
allow temps to rise later tonight. Hoenisch

/ISSUED 240 PM MST Tue Dec 10 2013/
Tonight through Thursday...Models indicate a relatively quiet
period of weather. The weather disturbance aloft responsible for
Tuesdays snow will be moving into eastern Montana Tuesday evening
so lingering snow will be ending. An upper ridge from off the
Pacific Northwest coast and extending north will move inland
Wednesday and weaken as it moves into Montana on Thursday. About
the only threat for snow from Wednesday into Thursday will be over
the mountains of the Rocky Mountain Front. There will be however
an increase in moisture across the north Thursday night and have
expanded the area with a slight chance of snow a little. The
approaching upper ridge will result in a warming trend with highs
likely reaching the 35 to 45 degree range over the east slopes on
Thursday. The main weather concern during the period will be the
threat for high winds for the Rocky Mountain Front later Wednesday
night into Thursday evening. Westerly flow aloft will be
increasing over that area and other factors should also contribute
to an increased threat of high winds. For now confidence is not
high enough to go with a high wind warning so will keep the
highlight as a high wind watch for now. Blank

Thursday night though Monday...An upper level low pressure
shortwave will move through the Pacific Northwest Thursday night
and cross the Northern Rockies by early morning Friday. This will
bring in increased chance of precipitation across central Montana
Thursday night and Friday, and some accumulations at higher
elevations could be significant. The shortwave will also keep the
surface lee trof in place and the resulting brisk winds across the
Rockies and adjacent plains. High pressure will rebuild aloft
again by late Friday although several weak disturbances will be
moving through the northwest flow aloft. This will keep the air
mass unsettled with at least a chance of precip in most areas. A
low pressure trof in Alberta will rotate across eastern Montana
Saturday. Most of the dynamics will remain to the east however the
chance of precip will increase once again and an associated cold
front will drop south and bring cooler temps across mainly the
northern and central zones. By Saturday night, another shortwave
will cross the Pacific Northwest and increase the threat of
precipitation again. The models disagree somewhat on temps with
the GFS being cooler than the ECMWF. This system will also develop
a strong low pressure trof along the lee of the Rockies. Strong
and gusty winds should develop across the Rockies and adjacent
plains although at this point the models have not been consistent.
Unsettled northwest flow aloft will continue through the end of
the period and a chance of precip and breezy conditions will
continue. Temperatures will not vary too much from normals,
dropping slightly below early in the period and rising back to
near or slightly above normals by Sunday. Zelzer

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  -3  33  23  42 /  10   0  10  10
CTB  -2  31  21  38 /  10   0  10  10
HLN   7  28  15  35 /  10   0  10  10
BZN  -1  24   7  34 /  10   0  10   0
WEY -14  17  -3  26 /  20  10  10  10
DLN   1  25   8  33 /  10   0  10   0
HVR  -8  25  13  32 /  10  10  10  10
LWT   3  34  19  44 /  30  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH from Wednesday evening through Thursday evening
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

FLOOD ADVISORY until further notice for the Gallatin River near
Gallatin Gateway.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov
Hazardous weather outlook, Dec 10, 4:57 PM MST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 PM MST TUE DEC 10 2013

MTZ009-010-048-120000-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
457 PM MST TUE DEC 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS ARE POSSIBLE OVER PORTIONS OF THE REGION
WEDNESDAY NIGHT AND THURSDAY...AS WELL AS SATURDAY NIGHT AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ011>014-044>047-049>054-120000-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-
457 PM MST TUE DEC 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS ARE POSSIBLE OVER PORTIONS OF THE REGION
WEDNESDAY NIGHT AND THURSDAY...AS WELL AS SATURDAY NIGHT AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-055-120000-
BEAVERHEAD-MADISON-GALLATIN-
457 PM MST TUE DEC 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

A FLOOD ADVISORY REMAINS IN EFFECT FOR PORTIONS OF THE GALLATIN
RIVER UNTIL FURTHER NOTICE.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS OTHERWISE
LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 10, 9:49 PM MST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
949 PM MST TUE DEC 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             8 NW WHITLASH           48.98N 111.40W
12/10/2013  M6.0 INCH        TOOLE              MT   CO-OP OBSERVER

            6 INCHES OF SNOW IN THE LAST 24 HRS THROUGH 6PM.

&&

HOENISCH

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 4:36 AM MSTWinter Weather AdvisoryTFX25 hr

Nearby

High Wind Warnings in Montana, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.